The Annals of Applied Probability

Volatility time and properties of option prices

Svante Janson and Johan Tysk

Full-text: Open access

Abstract

We use a notion of stochastic time, here called volatility time, to show convexity of option prices in the underlying asset if the contract function is convex as well as continuity and monotonicity of the option price in the volatility. The volatility time is obtained as the almost surely unique stopping time solution to a random ordinary differential equation related to volatility. This enables us to write price processes, or processes modeled by local martingales, as Brownian motions with respect to volatility time. The results are shown under very weak assumptions and are of independent interest in the study of stochastic differential equations. Options on several underlying assets are also studied and we prove that if the volatility matrix is independent of time, then the option prices decay with time if the contract function is convex. However, the option prices are no longer necessarily convex in the underlying assets and the option prices do not necessarily decay with time, if a time-dependent volatility is allowed.

Article information

Source
Ann. Appl. Probab., Volume 13, Number 3 (2003), 890-913.

Dates
First available in Project Euclid: 6 August 2003

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1060202830

Digital Object Identifier
doi:10.1214/aoap/1060202830

Mathematical Reviews number (MathSciNet)
MR1994040

Zentralblatt MATH identifier
1061.91028

Subjects
Primary: 91B28 60H30: Applications of stochastic analysis (to PDE, etc.) 35K15: Initial value problems for second-order parabolic equations

Keywords
Volatility stochastic time contingent claim convexity time decay

Citation

Janson, Svante; Tysk, Johan. Volatility time and properties of option prices. Ann. Appl. Probab. 13 (2003), no. 3, 890--913. doi:10.1214/aoap/1060202830. https://projecteuclid.org/euclid.aoap/1060202830


Export citation

References

  • [1] BERGMAN, Y., GRUNDY, B. and WIENER, Z. (1996). General properties of option prices. J. Finance 51 1573-1610.
  • [2] BLACK, F. and SCHOLES, M. (1973). The pricing of options and and corporate liabilities. J. Political Economy 81 659-683.
  • [3] EL KAROUI, N., JEANBLANC-PICQUÉ, M. and SHREVE, S. (1998). Robustness of the Black- Scholes formula. Math. Finance 8 93-126.
  • [4] GIGA, Y., GOTO, S., ISHII, H. and SATO, M. H. (1991). Comparison principle and convexity properties for singular degenerate parabolic equations on unbounded domains. Indiana Univ. Math. J. 40 443-470.
  • [5] HAJEK, B. (1985). Mean stochastic comparison of diffusions. Z. Wahrsch. Verw. Gebiete 68 315-329.
  • [6] HEATH, D. and SCHWEIZER, M. (2000). Martingales versus PDEs in finance: An equivalence result with examples. J. Appl. Probab. 37 947-957.
  • [7] HOBSON, D. (1998). Volatility misspecification, option pricing and superreplication via coupling. Ann. Appl. Probab. 8 193-205.
  • [8] LIU, D. F. and PORRU, G. (1994). Convexity and monotonicity of solutions to some second order parabolic equations. Rend. Sem. Fac. Sci. Univ. Cagliari 64 43-53.
  • [9] REVUZ, D. and YOR, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Springer, Berlin.